I am a migraine sufferer currently on 200mg of Topamax/day. To reduce the occurance of my migraines, I got the Paragard IUD. I am experiencing extremely long periods, however (up to 6 weeks). My doctor's only response is to put me on hormones (progesterone) to stop the bleeding but it instantly gives me a migraine.
I am considering switching to the Mirena IUD, but am nervous about having ANY hormones in my body. Will the hormones in Mirena cause migraines? Do you think the Paragard is causing the long bleeding?
Any advice would be appreciated because right now my doctor just wants to put me on the NuvaRing, which doesn't seem like a good idea for my migraines.
1.I am sorry that you are having problems both with migraine headaches and with your ParaGard IUD. ParaGard is most likely causing your long periods.
2.I won't say it could never happen, but Mirena IUDs are not associated with an increased risk for migraine headaches and could possibly even help by remarkable decreasing menstrual bleeding and menstrual cramps and pain.
If you were to go on the NuvaRing, I would suggest that you use it continuously; leaving it in for a month at a time (it actually stops ovulation for up to 35 days). This definitely could diminish your migraine headaches and could easily be discontinued if so desired.
VERY IMPORTANT:Do you have aura before your migraine headaches?See below:
In 1988 the International
Headache Society published their first diagnostic criteria for the diagnosis of
migraine with and without aura.These
guidelines were further revised in the 2nd edition in 2003.
2nd Edition International Headache Society
Migraine without Aura
Typical Aura with Migraine Headache
least 5 attacks fulfilling criteria B-D
attacks lasting 4-72 hours (untreated or unsuccessfully treated)
has at least 2 of the following characteristics
or severe pain intensity
by causing avoidance of routine physical activity (e.g., walking or climbing stairs)
headache at least 1 of the following:
E)Not attributed to another disorder
least 2 attacks fulfilling criteria B-D
consisting of at least one of the following, but no motor weakness:
reversible visual symptoms including positive features (e.g., flickering lights, spots, or lines) and/or negative
features (i.e., loss of vision)
reversible sensory symptoms including positive features (i.e., pins and needles) and/or negative features (i.e., numbness)
least one aura symptom develops gradually over >= 5 minutes and/or
different symptoms occur in succession over >= 5 minutes
symptom lasts >= 5 and<= 60
fulfilling criteria B-D for Migraine
without Aura begins during the aura or follows aura within 60 minutes
attributed to another disorder
The most common aura feature
is visual, and there are several types that are common among people who get
The following 3 examples are from Dr. Todd Troust’s
Successive arcs expand across half of visual
field, as shown in two diagrams based on Airy. The spectra may take 20 to 25
minutes to expand from a fuzzy gray area near the fixation point (dot) to the
outer limit of the visual field. (Richards W: The fortification illusions of
migraines. Sci Am 224:88, 1971)
Emerging honeycomb pattern form plotting data
derived from visual phenomena in migraine subjects. Honeycomb and tendency for
inner angle between lines to approximate 60 suggests a hexagonal organization
of occipital cortical cells. (Richards W: The fortification illusions of
migraine. Sci Am 224:88, 1971)
These visual disturbances can be very frightening, and
extremely intense.Some say they have
the intensity of a flickering fluorescent light bulb.
Aura vs. Prodrome
Although a prodrome, like an
aura, begins before the migraine, they are not the same.Some people feel “strange” a day or so before
a migraine attack.This strange feeling,
or prodrome, are the first signs of an attack and can include yawning, mood
change, food cravings, excitability, or tiredness.
(Migraine Action Association
are the World Health Organization’s
conclusions about use of hormonal contraceptives by women with headaches:
LOW-DOSE CONBINED ORAL
CONTRACEPTIVES(COCs) < 35 µg of
Robert A. Hatcher MD, MPH
Emeritus Professor of Gynecology and Obstetrics
Emory University School of Medicine
The directors and owners of this website and any publications and information concerning health matters offered here advise a person with a particular problem to consult a primary-care clinician or a specialist in obstetrics, gynecology, or urology (depending on the problem or the contraceptive) as well as the product package insert and other references before diagnosing, managing, or treating the problem.
Suggestions, recommendations, questions, comments, data from the literature, interpretation of laboratory tests and other information provided on this site are for informational purposes only and are not intended to be relied upon as advice from or implied to be a substitute for the professional advice of a physician, nurse practitioner, nurse midwife, counselor or other healthcare professional. Always seek the advice of your clinician or other professional for any questions you may have regarding your health, medical condition, method of birth control and other family planning or personal/social issues. Periodic references to costs of birth control methods on this website are estimates only and your actual cost for any specific method of birth control may be more or less than the stated amount. Emory University School of Medicine, Bridging the Gap Foundation, and Bridging the Gap Communications Inc are not responsible for any damage or loss you may incur as a result of your use of or reliance on any material or information provided through this website.
Copyright 2007 - 2009, All Rights Reserved - Bridging The Gap Communications
Site designed and hosted by App Studios LLC